google-text-to-speech google-translate quote-marks next pause play prev list volume speech shape-circle shape-semi-circle-left shape-semi-circle-right
Skip to main content
COVID-19
Important information about COVID-19
Find out more

Know Your Options

Choose your language

Contact someone now

COVID-19. Stay Healthy. Stay Safe.

– go back

You may find that you have more free time than usual, and activities or supports that prevented or reduced your alcohol and other drug use may be less available. Others in your household may discover for the first time that you are using substances, and keeping that use out of sight of children may be more difficult. Patterns you establish now could have long-lasting impacts on you and those around you.

If you are drinking alcohol or using other drugs while staying at home, think about ways to reduce the impact it may have on yourself or others.

How can you reduce your impact on others?

Having a healthy and functioning household can help reduce stress and worry. If you are in the same house with members of your family or household for greater periods of time, think carefully about your use and how it could affect others.

Think about these things to reduce the impact that your alcohol and drug use has on people in the household:

  • What can others in the house see? Children will be watching what you do and learning about how you cope with stress.
  • What limits or boundaries can you set on alcohol and other drug use in your household?
  • How will you know if your use is affecting others in your household?

Avoid sharing cigarettes, joints, and equipment used for injecting, vaping, or smoking. COVID-19 is spread through droplets so sharing equipment means you risk infection and spreading the virus.

How can you prevent your alcohol or other drug use becoming a significant problem?

Feeling anxious or stressed about changes in your life is normal. You may find yourself drinking more than you normally would to cope with these changes and feelings. The drinking patterns you develop could be long lasting. Try to stay physically and mentally healthy by avoiding alcohol to cope with feeling worried, bored, or frustrated.

Think about these things to reduce the impact of alcohol and other drugs on yourself and others:

  • Keep being hygienic by ensuring all equipment and surfaces are clean before and after use. Wash your hands thoroughly with soap and water for at least 20 seconds, then dry thoroughly before preparing anything.
  • Keep preparing only what you will use yourself and don't share equipment. COVID-19 is spread through droplets so sharing equipment means you risk infection and spreading the virus.
  • Avoid taking unnecessary risks. Make sure you have the medication you need and know how using alcohol or other drugs at the same time could affect you.
  • Know what you are using, what effects it can have and how long it can last. You could come up with a plan about this and ask people you trust to help you stick to it.
  • Continue to access harm reduction services – the Clean Needle Program is operating as normal. For up to date information on accessing the program contact the Alcohol and Drug Information Service on 1300 13 1340 or visit Know Your Options
  • Is your method of use as safe as it can be right now? COVID-19 can cause breathing issues, and inhaling drugs can damage your respiratory system – body parts like your throat and lungs that help you breathe. If you decide to switch to consuming drugs orally, remember that it can take longer for them to take effect.
  • Have you got sterile equipment? Make sure you dispose of injecting equipment immediately after use. Information about safe sharps disposal can be found on the SA Health website.
  • Is now the right time for you to stop using alcohol and other drugs? You might want to try using less instead if you are likely to experience serious withdrawal symptoms.

Reduce the risk of overdose

If you are using alcohol and other drugs, reduce the risk of overdose by:

  • Understanding the possible effects from any substances you are using. Now is not the time for experimenting; we need to avoid giving our health services extra work.
  • Measuring your dose using scales if you have access to them.
  • Using a smaller amount and waiting at least an hour before using more.
  • Avoiding using multiple substances as this increases the risk of overdose – alcohol and medications (especially anti-depressants and anti-anxiety medication) can often make other drug use dangerous and potentially deadly.
  • Avoiding using alone. If you get into trouble there will not be anyone around to call an ambulance (and to administer first aid and naloxone for an opioid overdose).
  • Making an overdose plan if you are using around other people. Stagger use if possible, so at least one person can respond in an emergency.
  • People who inject drugs should consider taking additional sterile injecting equipment and sharps containers to cover a period of self-isolation (one month's worth of stock is suggested as a guide) and consider receiving a flu vaccination via a GP/Pharmacist.
  • Visiting your local pharmacy to ask for free naloxone. Naloxone can reverse the effect of opioid overdose. Information on opioid overdose prevention and advice on what to do in the event of overdose is available on the SA Health website. If you are using opioids contact the Alcohol and Drug Information Service on 1300 13 1340 about getting naloxone.
  • Accessing additional resources to learn about how to reduce the risk of injecting related harm and the spread of COVID-19 are available on the Penington Institute website. Please note that the resources contain Victorian specific contact details – please refer to the SA Health website, the Alcohol and Drug Information Service on 1300 13 1340, or go to Know Your Options for local information.
  • Downloading the Red Cross First Aid App so you have easy access to life saving information.


Call 000 immediately if you or anyone around you experiences any of these symptoms while using alcohol or other drugs:

  • Confusion and vomiting
  • Difficulty breathing or very slow breathing
  • Pale skin, blue lips
  • Loss of consciousness
  • Seizures
  • Fast or irregular heartbeat or chest or arm pain
  • Extreme agitation and paranoia

Check they are breathing and place them in a stable side position. If someone has stopped breathing, start CPR. You can access information about first aid and basic life support, including CPR, on the Red Cross website.